Alert archive / South Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Rapid City, SD

May 24, 2009Pennington County, South Dakota

NWS Rapid City, SD issued this flash flood warning at May 24, 2009, 6:43 PM MDT for Pennington County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2009, 6:43 PM MDT (00:43 UTC)
Expired
May 24, 2009, 9:44 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Pennington County, SD

The radar

The Rapid City radar (KUDX), 13 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at May 24, 1:36 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 24, 1:36 PM MDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT SUN MAY 24 2009

.DISCUSSION...THE LATEST WATER VAPOR IMAGES SHOWED A BROAD TROUGH
OVER THE CNTRL AND NRN ROCKIES WITH SEVERAL EMBEDDED SHORTWAVES...
THE MOST NOTABLE OVER WRN-NRN WY. THIS WAVE WAS PRODUCING A BAND OF
SHOWERS AND T-STORMS OVER CNTRL WY. ANOTHER WEAKER WAVE WAS MOVING
ACROSS WRN SD...AND WAS ASSOCIATED WITH A BAND OF SHOWERS FROM SERN
MT THROUGH SCNTRL SD. SOUTHEAST SURFACE FLOW WAS ALLOWING MOIST AIR
(DEWPOINTS IN THE 50S) TO SPREAD OVER MOST OF THE CWFA...WITH THE
EXCEPTION OF THE FAR ERN AREAS WHERE DEWPOINTS WERE IN THE LOW 40S.
A COLD FRONT WAS MOVING SOUTHEAST ACROSS CNTRL MT...ALTHOUGH THE
PRESSURE FALLS WERE ONLY 1MB/3HR BEHIND THE FRONT.

FOR TONIGHT...THE MIDLEVEL SHORTWAVE TROF OVER WY WILL MOVE THRU THE
AREA...WITH THE STRONGEST LIFT OVER THE NORTHERN CWFA AND PLACES TO
THE NORTHEAST AS THE LOW-LEVEL JET INCREASES AND FOCUSES ISENTROPIC
LIFT IN THAT AREA. WIDESPREAD PRECIP IS EXPECTED WITH SOME LOCALLY
HEAVY RAIN AS PW IS 150-200 PERCENT OF AVERAGE. ELEVATED CAPE OF
250-500 J/KG WILL BE SUFFICIENT FOR T-STORMS OVER ALL OF THE AREA.
ALTHOUGH DEEP-LAYER SHEAR IS ONLY MARGINALLY FAVORABLE FOR A FEW
BRIEFLY ORGANIZED STORMS...LOW-LEVEL SHEAR AND LCL HEIGHTS ARE IN
THE FAVORABLE RANGE FOR A BRIEF SPINUP WITH ANY STORM THAT DOES GET
ORGANIZED (NERN WY BEARS WATCHING THRU EARLY EVNG). BY 12Z THE MT
COLD FRONT SHOULD HAVE REACHED FAR WRN SD...SWITCHING THE WINDS TO
THE NORTHWEST.

FOR MEMORIAL DAY...WEAK UPPER TROUGH WILL REMAIN OVER AREA ALLOWING
FOR RESIDUAL SHOWERS AND T-STORMS. THE BEST CHANCE OF PRECIP WILL BE
OVER THE ERN CWFA NEAR THE SURFACE FRONT AND LOW-LEVEL BAROCLINIC
ZONE...WHERE MLCAPE WILL BE 500-1000 J/KG. DEEP LAYER SHEAR WILL BE
RATHER WEAK SO DO NOT EXPECT ORGANIZED STORMS.

ON MONDAY EVENING...FRONT WILL PUSH THROUGH ALL OF CWFA...BUT UPPER
TROUGH WILL REMAIN OVER CNTRL SD...KEEPING A CHANCE OF PRECIP IN
THAT AREA...WITH ISOLATED ACTIVITY OVER THE REST OF THE CWFA. FLOW
FROM THE NORTH WILL GRADUALLY BRING IN DRIER AND COOLER AIR.

FOR TUESDAY AND TUESDAY NIGHT...HEIGHTS WILL BE BUILDING AS A
SHORTWAVE RIDGE ESTABLISHES ITSELF OVER THE AREA. DRY AIR WILL
CONTINUE TO FILTER INTO THE CWFA...AND TEMPERATURE ADVECTION WILL BE
WEAK NEGATIVE TO NEUTRAL. RETURN SOUTHERLY FLOW WILL DEVELOP TUESDAY
NIGHT OVER NERN WY AND FAR WRN SD...SIGNALING THE BEGINNING OF A
WARMING TREND.

EXTENDED...MAINLY DRY WX IS ANTICIPATED FOR THE MIDDLE AND LATTER
PART OF NEXT WEEK AS UPPER LEVEL RIDGING BUILDS OVER THE NORTHERN
ROCKIES. HOWEVER...THERE COULD BE A FEW AFTERNOON AND EVENING
THUNDERSTORMS ACROSS WESTERN PORTIONS OF THE AREA...MAINLY NORTHEAST
WY AND THE BLACK HILLS...DUE TO HEATING OF THE DAY AND WEAK ENERGY
ROTATING AROUND THE RIDGE. TEMPERATURES WILL GENERALLY BE ABOVE
AVERAGE...WITH HIGHS IN THE 70S AND 80S.

&&

.AVIATION...RAIN SHOWERS AND MVFR/IFR CONDITIONS WILL CONTINUE
ACROSS MUCH OF THE AREA THIS AFTERNOON AND CONTINUE INTO TONIGHT. A
FEW THUNDERSTORMS ARE ALSO EXPECTED...ESPECIALLY ACROSS NORTHEAST WY
AND SOUTHERN SOUTH DAKOTA...DURING THE LATE AFTERNOON AND EVENING
HOURS. MAIN BAND OF HEAVIER SHOWERS AND THUNDERSTORMS SHOULD PUSH
EAST BY MIDDAY MONDAY...WITH A RETURN TO MAINLY VFR CONDITIONS BY
MONDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

BUNKERS/RUDGE
Hazardous weather outlook, May 24, 4:21 AM MDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
421 AM MDT SUN MAY 24 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
421 AM MDT (521 AM CDT) SUN MAY 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD NORTH ACROSS THE
REGION TODAY AND TONIGHT...AS A STRONG UPPER LEVEL DISTURBANCE MOVES
THROUGH THE NORTHERN PLAINS. THE BIGGEST THREAT FROM THUNDERSTORMS
WILL BE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
INTO EARLY MONDAY...THEN SLOWLY END FROM WEST TO EAST LATE MONDAY OR
MONDAY NIGHT. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, May 24, 4:24 PM MDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
424 PM MDT SUN MAY 24 2009

SDZ024-028-029-WYZ056>058-242330-
CENTRAL BLACK HILLS-NORTHERN BLACK HILLS-SOUTHERN BLACK HILLS-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...BUCKHORN...CLARETON...
DEERFIELD AND DEERFIELD RESERVOIR
424 PM MDT SUN MAY 24 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 423 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED NEAR CLARETON...OR 27 MILES WEST OF DOWNTOWN NEWCASTLE...AND
WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  DOWNTOWN NEWCASTLE...
  OSAGE...
  UPTON...
  MOON...
  INYAN KARA MOUNTAIN AND FOUR CORNERS...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 159 AND
186...

HELGESON
Special weather statement, May 24, 4:26 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT SUN MAY 24 2009

SDZ027>029-041-242330-
CENTRAL BLACK HILLS-FALL RIVER-SOUTHERN BLACK HILLS-
SOUTHERN FOOT HILLS-
INCLUDING THE CITIES OF...ARGYLE...BLUE BELL...
CENTER LAKE AND CRAZY HORSE MEMORIAL
426 PM MDT SUN MAY 24 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 425 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED NEAR EDGEMONT...AND WAS MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARGYLE...
  PRINGLE...
  SANATOR AND JEWEL CAVE...
  BLUE BELL...
  CRAZY HORSE MEMORIAL...DOWNTOWN CUSTER...SYLVAN LAKE AND STOCKADE
  LAKE...

HELGESON
Special weather statement, May 24, 5:28 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT SUN MAY 24 2009

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054-056>058-071-250100-
BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HARDING-
HERMOSA FOOT HILLS-NORTHEASTERN CROOK-NORTHERN BLACK HILLS-
NORTHERN CAMPBELL-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-
SOUTHERN FOOT HILLS-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-WESTERN CROOK-WESTON-WYOMING BLACK HILLS-
ZIEBACH-
INCLUDING THE CITIES OF...ALADDIN...ALVA...
ANGOSTURA RESERVOIR AND ARDMORE
528 PM MDT SUN MAY 24 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 526 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
HEAVY RAIN...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
SOME AREAS MAY RECEIVE AS MUCH AS 1 INCH OF RAIN IN A COUPLE OF
HOURS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
SOUTHEAST OF HULETT TO 5 MILES EAST OF RED SHIRT...AND WERE MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  FOLSOM...TERRY PEAK...BROWNSVILLE AND NEMO...
  DOWNTOWN RAPID CITY...CENTRAL CITY...LEAD AND BEULAH...
  RAPID VALLEY AND RAPID CITY AIRPORT...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
100...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 148 AND
207...

HELGESON

Nearby

Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.